Ototoxic medications in modern medicine
Although ototoxic medications play an important role in modern medicine, they have the potential to cause harm and lead to morbidity. The panorama of drug-induced hearing loss has been reported to a great extent in literature. Drug-induced hearing loss, or ototoxicity, is the pharmacological adverse reaction affecting the inner ear and/ or the auditory nerve, and is characterized by auditory and/ or vestibular dysfunction. In this article, common classes of medications that are known to cause hearing loss, and the prevalence of ototoxic medication use is described.
The information in this article is not exhaustive; the article is merely a contributor to worldwide ototoxicity-related information regarding drug-induced hearing loss.
Frequency of ototoxic medication use
Drug-induced hearing loss has been reported extensively in literature. But the question that is often asked is how big is the problem. Quite often, we may think that ototoxic medications are only used to treat serious conditions such as MDR-TB. The truth is that ototoxic drugs are used more frequently than we think.
A study was conducted by Joo and colleagues (2018) looking at frequency of ototoxic medication use amongst older adults. This study used secondary population-based epidemiological data that assessed 3574 participants at baseline and 2280 participants at a 10 year follow-up. 84% of the participants were using ototoxic medications at baseline, and the frequency of ototoxic medication use increased to 91.1% at the 10 year follow-up assessment. The most common ototoxic medication used by the participants was found to be NSAIDs (75.2%), followed by acetaminophen (39.9%) and diuretics (35.6%) at the 10 years follow-up. Other ototoxic medications taken by the participants included both intravenous and oral antibiotics, chemotherapy drugs and quinine.
Although this study focused on older adults (>65 years of age), and adults have a different medical condition profile compared to younger adults, this study gives us an indication of the frequency of ototoxic medication use in the population. This data can be used to extend to other populations with strict caution.
Hearing loss inducing medication
Medications used to treat serious infections, manage symptoms and pain, can result in hearing loss.
Medical doctors are frequently visited and one of the treatments to conditions presented is the prescription of medication. When medical doctors prescribe medication, or patients purchase over the counter medication – how often does one read the side effects pamphlets inside the medication box? It is of importance for clinicians and patients to be aware of the various medications that may lead to auditory deficits.
In simpler terms, ototoxicity means the poisoning of the ear, which is a direct result from exposure to medications or chemicals that cause damage to the inner ear and the auditory and/ or the vestibular nerve, leading to either temporary (reversible) or permanent (irreversible) hearing and balance dysfunction.
The first signs of the onset of ototoxicity is tinnitus (ringing in the ears), dizziness or loss of balance, and hearing loss of varying degree (minimal hearing loss but not noticing it as a problem/ trouble hearing). The resulting damage caused by ototoxic drugs has either a temporary or a permanent effect. The temporary effect, luckily, only lasts for the duration of use of the prescribed medication and subsides when the individual ceases to take the drugs. The permanent effect causes permanent damage to one’s auditory organ.
Depending on the dose and the duration of ototoxic medication use, the ototoxic effects can have a permanent impact within the first 2 weeks of being on that course of medication. The dose and duration of the drug use also influences the severity of hearing loss, vestibular dysfunction, or tinnitus.
Currently, there are over 200 ototoxicity causing medications on the market today, both prescription and over the counter. Many people are unaware that their daily medications are actually ototoxic and causing them to gradually lose their hearing.
Below are a few examples of everyday conditions that make use of these medications on a daily basis. Do note that the list below is not exhaustive, therefore, patients and clinicians have the responsibility of checking medication side effects and discussing it with the health care professional before starting treatment.
- Anti -Inflammatory Drugs ( Aspirin, Ibuprofen,Naproxen)
- Certain Antibiotics including Aminoglycosides (TB Treatment)
- Chemotherapy Drugs including Cisplatin (Cancer Treatment)
- Diuretics ( Heart Condition Treatment)
- Quinine Based Drugs (Malaria Treatment)
- Certain ARV drugs ( HIV treatment)
- Blood pressure medication
- SSRI (Treatment of depression, anxiety etc)
- Anticonvulsant Drugs ( Treatment of seizure disorders)
Risk of ototoxicity due to COVID-19 treatment
With the current pandemic, COVID-19, antivirals and anti-inflammatory drugs have been used to help manage patients’ symptoms as there is no vaccine nor treatment for the condition as yet. Antimalarial drugs such as chloroquine (CQ) are widely used to treat COVID-19 symptoms and complications. Other drugs, antibiotics, such as azithromycin are administered in COVID-19 patients, and at times in combination with hydroxychloroquine (HCQ). Aminoglycosides have also been introduced in COVID-19 patients to treat secondary infections such as pneumonia.
The above mentioned drugs have been extensively reported to be ototoxic.
Ramatsoma, Ramma, and Koekemoer (2020) have outlined the role of audiologists in the management of COVID-19 patients. Although this article was focused on audiologists’ role, it also outlines ototoxic treatments that are currently used in COVID-19 patients extensively. What the article brings to light is that, clinicians, other health workers, and patients themselves should always be on guard and aware of the of treatment prescribed in order to ensure appropriate informational and emotional counselling, and appropriate referral and management to prevent or mitigate the effects of ototoxic medications on the auditory and vestibular system.